Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2017, 5:39 PM EDT for 4 counties in New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:39 PM EDT (21:39 UTC)
- Expired
- May 18, 2017, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:55 PM EDT | TSTM WND DMG | Deruyter, NY | SEVERAL TREES AND POWER POLES DOWN. |
| May 18, 6:22 PM EDT | TSTM WND DMG | Erieville, NY | MULTIPLE WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS51 KBGM 182139
SVRBGM
NYC017-023-053-067-182230-
/O.NEW.KBGM.SV.W.0039.170518T2139Z-170518T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
539 PM EDT THU MAY 18 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Madison County in central New York...
Northern Cortland County in central New York...
Southeastern Onondaga County in central New York...
Northern Chenango County in central New York...
* Until 630 PM EDT
* At 539 PM EDT, severe thunderstorms were located along a line
extending from near Otisco to near La Fayette to near Tully to near
Truxton to near East Homer, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Pompey and Fabius around 545 PM EDT.
Cuyler and De Ruyter around 550 PM EDT.
Taylor and Watervale around 555 PM EDT.
Cazenovia, Georgetown and Erieville around 600 PM EDT.
Nelson, Lebanon and Otselic around 605 PM EDT.
Hamilton, Morrisville and Pecksport around 610 PM EDT.
Madison, Smyrna and Peterboro around 615 PM EDT.
Stockbridge, Sherburne and Earlville around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4293 7554 4293 7545 4286 7543 4287 7525
4283 7524 4282 7525 4278 7525 4275 7530
4263 7534 4259 7623 4276 7608 4284 7615
4295 7631 4303 7555
TIME...MOT...LOC 2139Z 257DEG 41KT 4291 7621 4285 7612 4277 7604 4274
7606 4266 7614
HAIL...1.75IN
WIND...70MPH
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:59 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 18, 3:59 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 359 PM EDT Thu May 18 2017 .SYNOPSIS... A cold front, will trigger scattered showers and thunderstorms tonight. Some of these storms, could be on the strong side. Drier, cooler air, will filter in behind the front, for Friday and Saturday. && .NEAR TERM /THROUGH FRIDAY/... 355 PM Update...Storms becoming more widespread and beginning to push into central NY zones. The Storm Prediction Center has issued a Severe Thunderstorm Watch that extends through 3z which includes all of our central NY zones except Sullivan County as well as Bradford and Susquehanna Counties in NE PA. 2 PM...Very warm to hot temperatures across the area with temps in the 80s to around 90 in gusty SW flow. Elongated low pressure situated across central Ontario with trailing cold front across Michigan. Ahead of this feature, shortwave approaching from southern Ontario is helping to initiate storms over far western NY along lake breeze boundary east of Lake Erie. SPC mesoanalysis indicates ML CAPEs already reaching 1000-2000 j/kg with deep layer shear increasing to 30-40 knots across the area. Thus, severe potential still looks good and have beefed up wording over most of central NY to mention possible damaging winds and large hail. Going forward, expect coverage of storms to increase as they move east and move into the lake plain region of our forecast area by around 20z. Given the high CAPE/shear, good potential for at least a few storms to produce damaging winds and/or large hail. Storms will most likely take the form of a line or line segments with the potential for some of these to become bowing segments. Some storms may take on a supercellur structure and while we can't rule out tornadic activity, low level wind field and fairly high LCLs generally don't support a high tornado threat. As mentioned storms begin moving east across the lake plain by 20-21z with the southern end of the line potentially reaching as far south as the twin tiers into NE PA by early this evening where they could also be severe. However, storm coverage looks to generally be more scattered to isolated south of roughly an Ithaca to Oneonta line. Following initial storms late this afternoon / early this evening, some additional weaker showers/storms will be possible in the late evening into the early overnight ahead of the actual cold front as it moves south toward area. However these look to be scattered and weakening as they approach central NY so severe weather unlikely by this time. Since actual cold frontal passage won't be until the late night into early Friday lows will still be fairly mild...in the 60s. For Friday, following early AM frontal passage area will be in cold advection regime with breezy NW flow. Expect considerable strato Cu to linger over central NY with the chance of a few showers. Temps will be much cooler and in fact not rising too much with highs mainly in the 60s to around 70 over central NY and the 70s over NE PA. This will set the stage for a chilly night Friday night as skies clear as the ridge builds south. Lows will generally range from the upper 30s to mid 40s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... 1 pm update... A large eastern Canadian surface high will gradually slide eastward Saturday and Saturday night, but still maintain enough influence to bring rain-free conditions for CNY/NEPA. Readings will be seasonable, with highs in the 60s- near 70 Saturday, and lows in the 40s- near 50 Saturday night. On Sunday, a SE flow will develop in the lower-levels, infusing some Atlantic moisture into the region. At the same time, a slow moving warm front will approach from the west, along with a large upper-level trough. Thus, we expect showers to gradually increase in coverage Sunday afternoon, but stay primarily focused west of the I-81 corridor, where some likely POP's will be introduced. Showers should be more spotty in coverage farther east. Atmospheric conditions look stable from this early vantage point, so no thunder will be included at this time. Highs Sunday afternoon will range from the lower 60s in the higher terrain of the Catskills, to near 70 in our Lake Ontario plain counties of CNY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 110 pm update... On the large-scale, model guidance remains in good agreement that a complex surface frontal system and fairly vigorous upper-level short-wave will cross the region Sunday night and Monday, with widespread showers. Tuesday-Wednesday, the next upper trough/closed low will gradually be digging into the western Great Lakes region. From this early vantage point, Tuesday still looks mainly dry, in between Monday's system, and the one mentioned earlier in this paragraph. By Wednesday, at least scattered showers may come into play. Temperatures are likely to undergo a cooling trend with time next week. For the most part, we're looking at highs in the 60s and lows in the 40s Monday-Wednesday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Fairly tranquil early this afternoon. However, some storms are beginning to develop over western NY and there is a good chance these will affect at least the northern 3 TAF sites (KRME/KSYR/KITH) late this afternoon into this evening as these storms move east. Timing looks to be between 20/22z for KRME/KSYR and 21/23z for KITH. Storms may also affect KBGM/KELM early this evening (22/00z). For these 5 sites tempo groups for TSRA have been indicated in the TAFs with IFR/MVFR restrictions. We indicate winds gusting up to 35 knots however it should be noted, there is the chance some storms could become severe and produce winds of 50+ knots and/or large hail. There is the chance storms could also affect KAVP by the mid evening however confidence lower here so do not have it in TAFs. Following initial storms, additional weaker showers/storms will be possible ahead of actual cold front around 6z however confidence is lower so this also kept out of TAFs. Following the frontal passage late tonight into early Friday, expect strato cu deck to set up over central NY with low VFR / high end MVFR cigs. Outlook... Friday afternoon through Sunday morning...VFR. Sunday afternoon to Monday...Showers and associated mostly MVFR restrictions possible. Tuesday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...PCF SHORT TERM...MLJ LONG TERM...MLJ AVIATION...PCF/TAC
Hazardous weather outlook, May 18, 3:55 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 355 PM EDT Thu May 18 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-192000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 355 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-043-044-047-048-072-192000- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 355 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be possible across the area late this afternoon into this evening with the risk that some of these storms could be strong to severe. Damaging winds and large hail are the greatest threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 3:59 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT THU MAY 18 2017
NYZ017-018-182045-
Onondaga NY-Southern Cayuga NY-
359 PM EDT THU MAY 18 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL CAYUGA AND CENTRAL
ONONDAGA COUNTIES UNTIL 445 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose Park, or over Auburn, moving northeast at 35 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
This strong thunderstorm will be near...
Skaneateles around 405 PM EDT.
Marcellus around 415 PM EDT.
Camillus around 420 PM EDT.
Liverpool and New York State Fairgrounds around 430 PM EDT.
Syracuse around 435 PM EDT.
Cicero and Manlius around 440 PM EDT.
Kirkville and Bridgeport around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4317 7598 4314 7597 4313 7595 4309 7598
4308 7592 4298 7591 4282 7656 4298 7665
4303 7653 4303 7650 4304 7649 4320 7608
4320 7605
TIME...MOT...LOC 1959Z 246DEG 32KT 4294 7652
MLJSpecial weather statement, May 18, 4:23 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
423 PM EDT THU MAY 18 2017
NYZ015-022-182100-
Steuben NY-Yates NY-
423 PM EDT THU MAY 18 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN YATES AND
NORTHWESTERN STEUBEN COUNTIES UNTIL 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arkport, or 8 miles northwest of I-86 Exit 33, moving northeast at 55
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Wayland, Middlesex, Italy, Arkport, Cohocton, South Dansville,
Haskinville, Vine Valley, Prattsburg and Perkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4267 7736 4273 7734 4276 7731
4276 7729 4256 7713 4235 7773
TIME...MOT...LOC 2023Z 240DEG 49KT 4244 7782
DGMSpecial weather statement, May 18, 4:28 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
428 PM EDT THU MAY 18 2017
NYZ015-016-182100-
Seneca NY-Yates NY-
428 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN SENECA
AND YATES COUNTIES UNTIL 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferguson Corners to near Potter to Naples.
Movement was east at 40 mph.
Nickel size hail and strong wind gusts will be possible with these
storms.
Strong thunderstorms will be near...
Ferguson Corners around 435 PM EDT.
Benton around 440 PM EDT.
Keuka Park and Bluff Point around 450 PM EDT.
Penn Yan and Romulus around 455 PM EDT.
Dresden and Mays Mills around 500 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4272 7726 4276 7715 4276 7698 4282 7697
4284 7672 4279 7674 4270 7673 4267 7668
4264 7668 4261 7682 4258 7737 4266 7737
TIME...MOT...LOC 2027Z 261DEG 33KT 4281 7706 4273 7720 4263 7737
MLJLocal storm report, May 18, 5:05 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL THROOP 42.98N 76.57W
05/18/2017 M1.75 INCH CAYUGA NY AMATEUR RADIO
&&
BJTLocal storm report, May 18, 5:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST OWASCO LAKE STATION 42.84N 76.53W
05/18/2017 M59 MPH CAYUGA NY TRAINED SPOTTER
&&
MORFORDLocal storm report, May 18, 5:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG MORAVIA 42.71N 76.42W
05/18/2017 CAYUGA NY TRAINED SPOTTER
LARGE TREE DOWN... SEVERAL LARGE BRANCHES DOWN.
POWERLINES DOWN.
&&
MORFORDThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:20 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 40 min |
| May 18, 3:59 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 46 min |
| May 18, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 51 min |
| May 18, 4:23 PM EDT | Special Weather Statement | BGM | Yates | 37 min |
| May 18, 4:28 PM EDT | Special Weather Statement | BGM | Seneca, Yates | 32 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 51 min |
| May 18, 4:49 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 41 min |
| May 18, 5:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 47 min |
| May 18, 5:40 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Seneca, Yates | 3 hr |
| May 18, 5:43 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 32 min |
| May 18, 5:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| May 18, 5:49 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| May 18, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 38 min |
| May 18, 5:53 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 52 min |
| May 18, 6:03 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 57 min |
| May 18, 6:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 36 min |
| May 18, 6:12 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 48 min |
| May 18, 6:43 PM EDT | Special Weather Statement | BGM | Steuben | 47 min |
| May 18, 7:05 PM EDT | Special Weather Statement | BGM | Otsego | 40 min |
| May 18, 7:13 PM EDT | Special Weather Statement | BGM | Chemung, Cortland, Tompkins | 47 min |
| May 18, 7:53 PM EDT | Special Weather Statement | BGM | Delaware | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.